Advertisement

Periodic Motions for FPU Lattice Systems with Asymptotically Quadratic Potentials

  • Jijiang Sun
  • Shiwang MaEmail author
Article
  • 81 Downloads

Abstract

In this paper, we consider the following autonomous Fermi–Pasta–Ulam lattice dynamical system:
$$\begin{aligned} \ddot{q}_{i}=\Phi '_{i-1}(q_{i-1}-q_{i})-\Phi '_{i}(q_{i}-q_{i+1}),\qquad i\in \mathbb {Z}, \end{aligned}$$
where \(\Phi _{i}\) denotes the interaction potential between two neighboring particles and \(q_{i}(t)\) is the state of the i-th particle. Supposing \(\Phi _{i}(x)\) is asymptotically quadratic at infinity, i.e., \(\Phi _{i}(x)\) tends to a quadratic function as \(|x|\rightarrow \infty \), for all \(T>0\), we obtain a nonzero T-periodic solution of finite energy. To our knowledge, there is no result dealing with this asymptotically quadratic case.

Keywords

An infinite lattice of particles Asymptotically linear Variational method Periodic solutions 

Mathematics Subject Classification

Primary 37K60 Secondary 34C25 70F45 70G75 

Notes

Acknowledgements

The authors are very grateful to the anonymous referees for their valuable comments and helpful suggestions which have led to an improvement of the presentation of this paper. We also would like to sincerely thank Prof. Alexander Pankov for helpful discussions and suggestions.

References

  1. 1.
    Arioli, G., Gazzola, F.: Existence and numerical approximation of periodic motions of an infinite lattice of particles. Z. Angew. Math. Phys. 46, 898–912 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arioli, G., Gazzola, F.: Periodic motions of an infinite lattice of particles with nearest neighbor interaction. Nonlinear Anal. 26, 1103–1114 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arioli, G., Gazzola, F., Terracini, S.: Multibump periodic motions of an infinite lattice of particles. Math. Z. 223, 627–642 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arioli, G., Szulkin, A.: Periodic motions of an infinite lattice of particles: the strongly indefinite case. Ann. Sci. Math. Québec. 22, 97–119 (1998)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Aubry, S., Kopidakis, G., Kadelburg, V.: Variational proof for hard discrete breathers in some classes of Hamiltonian dynamical systems. Discrete Contin. Dyn. Syst. B 1, 271–298 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cerami, G.: Un criterio di esistenza per i punti critici su varietá illimitate. Rend. Ist. Lomb. Sci. Lett. 112, 332–336 (1978)zbMATHGoogle Scholar
  7. 7.
    Fermi, E., Pasta, J., Ulam, S.: Studies of Nonlinear Problems, Los Alamos Rpt. LA-1940 (1955); also in Collected Works of E. Fermi, Vol. II, p. 978. University of Chicago Press (1965)Google Scholar
  8. 8.
    Fontich, E., De La Llave, R., Sire, Y.: Construction of invariant whiskered tori by a parameterization method. Part II: quasi-periodic and almost periodic breathers in coupled map lattices. J. Differ. Equ. 259, 2180–2279 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Friesecke, G., Wattis, J.A.D.: Existence theorem for solitary waves on lattices. Commun. Math. Phys. 161, 391–418 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Lions, P.L.: The concentration-compactness principle in the calculus of variations. The locally compact case. Parts I and II. Ann. Inst. H. Poincaré Anal. Non Linéaire 1, 109–145 (1984). (223–283)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    MacKay, R.S., Aubry, S.: Proof of existence of breathers for time-reversible or Hamiltonian networks of weakly coupled oscillators. Nonlinearity 7, 1623 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Molteni, G., Serra, E., Tarallo, M., Terracini, S.: Asymptotic resonance, interaction of modes and subharmonic bifurcation. Arch. Rat. Mech. Anal. 182, 77–123 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Pankov, A., Pflüfer, K.: Travelling waves in lattice dynamical systems. Math. Meth. Appl. Sci. 23, 1223–1235 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Pankov, A.: Travelling Waves and Periodic Oscillations in Fermi–Pasta–Ulam Lattices. Imperial College Press, London (2005)CrossRefzbMATHGoogle Scholar
  15. 15.
    Pankov, A., Rothos, V.: Travelling waves in Fermi–Pasta–Ulam lattices with saturable nonlinearties. Discrete Contin. Dyn. Syst. 30, 835–849 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Ruf, B., Srikanth, P.N.: On periodic motions of lattices of Toda type via crtical point theory. Arch. Rat. Mech. Anal. 126, 369–385 (1994)CrossRefzbMATHGoogle Scholar
  17. 17.
    Smets, D., Willem, M.: Solitary waves with prescribed speed on infinite lattices. J. Funct. Anal. 149, 266–275 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Smets, D.: Travelling waves for an infinite lattice: multibump type solutions. Topol. Methods Nonlinear Anal. 12, 79–90 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Schechter, M.: A variation of the mountain pass lemma and applications. J. London Math. Soc. 44(2), 491–502 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Sun, J., Ma, S.: Multiple periodic solutions for lattice dynamical systems with superquadratic potentials. J. Differ. Equ. 255, 2534–2563 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Sun, J., Ma, S.: Nontrivial periodic motions for resonant type asymptotically linear lattice dynamical systems. J. Math. Anal. Appl. 417, 622–634 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Teschl, G.: Jacobi Operators and Completely Integrable Nonlinear Lattices. American Mathematical Society, Providence (2000)zbMATHGoogle Scholar
  23. 23.
    Toda, M.: Theory of Nonlinear Lattices. Springer, Berlin (1989)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsNanchang UniversityNanchangChina
  2. 2.School of Mathematical Sciences and LPMCNankai UniversityTianjinChina

Personalised recommendations